Imagine you are 5 years old.  It’s a beautiful day and you are stuck in the house with a fever.  Your wonderful mother gives you little orange tablets that taste like oranges.  You think taking these little tablets that look a lot like M&M’s will make you feel better really soon.  What a wonderful Mom!  Then she leaves the bottle with the little orange flavored tablets on the table just a few feet away.  What would you do?  

I was the child that decided if a couple of little orange things would make me feel better than the bottle of little orange things would get me well quicker and I could get back to playing with my friends.  What I didn’t know was that there were enough tablets in that bottle to cause a very large overdose.  After I took the pills, my mom noticed that I wasn’t responding to my name. I was nearly unconscious. So I was given a trip to the emergency room at our local hospital.  I was fortunate that someone noticed and that it wasn’t something worse.  One out of 100 children who are under the age of 14 die each year from unintentional poisoning.

When I became a mother myself, I was very diligent in keeping medications away from little hands by keeping the medications in a high or locked cabinet.  We can protect our children from an accidental poisoning at home by looking at things from their eyes.  Everything that looks like candy is interesting to them.

Every year Cook Children’s receives more than 600 children due to poisonings.  Seventy-five percent are medication related.  Children can be accidentally poisoned by finding medication belonging to a friend or family member at their house or in their purse or bag.   Or by getting into a cabinet that contains household cleansers like bleach or window spray.  Remind your friends or family members to keep medication and household cleaners out of the reach of your children.  Often Grandmother’s medication looks like candy, just like my little orange pills, or the cleanser bottle looks like lemon/lime drink.

Sometimes it’s as simple as not measuring a liquid medication correctly. Ask your pharmacist for a medication measuring spoon or oral syringe so you give the correct amount of medicine to your child.  The spoons in your kitchen will not always measure the same amount as a medication spoon.

A few other tips that I always like to share are:  Keep the poison control number near (1-800-222-1222) your phone in case you need it.  Also dispose of unneeded medications properly at your pharmacy or a “Take Back” Event.  The next “Take Back” event will be April 27th at a location near you. 

Cook Children’s and Safe Kids Tarrant County are involved in a community collaborative project to fund a pilot project that provides permanent drug drop boxes in three police stations in Fort Worth. They are located in areas with a high density of drug overdose and poisoning incidents:

For more information, please contact Terri Ford, Safe Kids Tarrant County coordinator at 682-885-1619 or email safe.kids@cookchildrens.org.

Rosanne Thurman, PharmD, is the director of Pharmacy at Cook Children’s Medical Center.

Related Links